Arizona, 2017Avalanche and Heavy Snow in Arizona, January 22 to 25, 2017
January 22 to 25, 2017 · NWS FGZ · 13 events in 12 counties and zones
The third storm in a series of storms hit northern Arizona with heavy snow.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The third storm in a series of storms hit northern Arizona with heavy snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jan 22, 4:34 AM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Jan 22, 4:34 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
434 AM MST Sun Jan 22 2017
.SYNOPSIS...Another winter storm will impact northern Arizona
Sunday afternoon through Monday night with additional moderate to
heavy snow accumulations above the 6000 foot level, with lighter
amounts down to 5000 feet. Expect hazardous driving conditions due
to snow and blowing snow. Expect precipitation to wind down
Tuesday with very cold temperatures through Thursday.
&&
.DISCUSSION...The last of three storms is looking to impact the
area later today with the decent moisture transport and snow
levels should be located between 5000 and 6000 feet at the start
of this disturbance, and dropping to 4000 feet as the storm leaves
the area on Tuesday. Current model solution show roughly an inch
of liquid precipitation across the forecast area through Tuesday
Morning. Above 6000 feet that should translate to around an
additional foot of new snowfall, especially along the Mogollon
Rim.
Therefore the winter storm watch has been upgraded to a winter
storm warning for most locations above 6000 feet starting at 6 pm
Sunday. The major exception to this are the White Mountains where
timing will delay the onset of accumulating heavy snowfall until
around noon on Monday. The Chuska Mountains and Black Mesa will
also see significant accumulations, however the amounts are
expected to be lesser, so a winter weather advisory has been
issued from Noon on Monday through 5 am Tuesday.
A big concern on Monday besides the precipitation will be an
increase in winds across the high country associated with the
frontal passage on Monday. Besides the obvious concerns of white
out conditions with the strong winds, lower elevations devoid of
loose snow could see impacts from these strong winds, a wind
advisory is not out of the question for locations not in the
winter storm warning at this point, will allow for another
forecast cycle to run before issuing any additional products.
After the system exists the area Tuesday quieter cooler conditions
are expected across the region. Cold air will continue to flow
into the region through at least the remainder of the work week
and temperatures below seasonal normals are expected across the
region. The deep snowcover will only amplify this with clearing
skies overnight allow for efficient radiative cooling to occur.
These cold temperatures are expected to be the major impact from
Tuesday onward as an otherwise quiet weather pattern developsover
Northern Arizona behind the impending storm system.
&&
.AVIATION...For the 12Z package...Another storm system will move
across northern Arizona during the next 48 hours. Expect increasing
showers from west to east beginning after 15Z today. This will also
bring strong winds and areas of IFR to LIFR conditions. Aviation
discussion not updated for TAF amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Winter Storm Warning from 6 PM this evening to 5 AM MST Tuesday
FOR AZZ004-006>008-015-016-018.
Winter Weather Advisory from noon Monday to 5 AM MST Tuesday FOR
AZZ011-039.
Winter Storm Warning from noon Monday to 5 AM MST Tuesday FOR
AZZ017.
&&
PUBLIC...Suk
AVIATION...KD
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jan 22, 4:40 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
440 AM MST SUN JAN 22 2017
AZZ004>018-037>040-230415-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
440 AM MST SUN JAN 22 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THE THIRD OF THREE STORM SYSTEMS IS FORECAST TO BRING RAIN AND
SNOW, AS WELL AS VERY STRONG WINDS, TO NORTHERN ARIZONA STARTING
SUNDAY. RAIN AND SNOW IS EXPECTED TO INCREASE FROM WEST TO EAST
BEGINNING SUNDAY AFTERNOON. THE BEST CHANCES FOR PRECIPITATION
WILL BE FROM SUNDAY EVENING THROUGH LATE MONDAY NIGHT. A WINTER
STORM WARNING HAS BEEN ISSUED FOR MOST LOCATIONS ABOVE 6000 FEET
FOR ADDITIONAL DETAILS PLEASE CONSULT POINT SPECIFIC FORECASTS
AT: WEATHER.GOV/FLAGSTAFF.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE STORM SYSTEM IS FORECAST TO BRING RAIN AND SNOW, AS WELL AS
VERY STRONG WINDS, TO NORTHERN ARIZONA MONDAY AND TUESDAY. THE
BEST CHANCES FOR PRECIPITATION WILL BE FROM SUNDAY EVENING THROUGH
LATE MONDAY NIGHT.
MULTIPLE WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED FROM SUNDAY
EVENING THROUGH TUEDAY MORNING FOR MOST LOCATIONS ABOVE 6000
FEET. FOR MORE INFORMATION, CONSULT POINT SPECIFIC FORECASTS AT:
WEATHER.GOV/FLAGSTAFF.
DANGEROUS TRAVEL CONDITIONS ARE LIKELY DUE TO SNOW PACKED AND
SLICK ROADS. VISIBILITIES COULD ALSO BE SEVERELY REDUCED DUE TO
BLOWING AND DRIFTING SNOW.
CLEARING IS EXPECTED ON TUESDAY, BUT VERY COLD MORNING LOW
TEMPERATURES ARE FORECAST THROUGH THE WEEK. LOW TEMPERATURES IN
THE TEENS TO SINGLE DIGITS ARE LIKELY ACROSS THE MAJORITY OF
NORTHERN ARIZONA'S HIGH COUNTRY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Western Mogollon Rim
- When
- January 22, 8:00 AM MST to January 24, 5:00 AM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Flagstaff NWS Office received 9.4 inches of snow during the third of three storms. This was just over 36 inches of snow in 6 days. A spotter 3 miles north-northwest of Flagstaff reported 10.5 inches of new snow. The local ski resort reported 92.0 inches of new snow over a 6 day period at 10,800 feet elevation.
Heavy Snow, Kaibab Plateau
- When
- January 22, 10:00 AM MST to January 23, 12:00 PM MST
- Where
- Kaibab Plateau forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The North Rim of the Grand Canyon received an estimated 13 inches of new snow. The 5 day snowfall total was measured at 44.9 inches. Jacob Lake received 11 inches of snow in the third storm.
Heavy Snow, Eastern Mogollon Rim
- When
- January 22, 10:00 AM MST to January 23, 5:00 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Forest Lakes received 13 inches of snow in the third storm. The 6 day snow total was 43 inches. Six inches of snow fell just east of Linden and in Heber-Overgaard at around 6,660 feet.
Heavy Snow, Grand Canyon Country
- When
- January 22, 11:00 AM MST to January 24, 1:00 AM MST
- Where
- Grand Canyon Country forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Snow from the third storm started falling late morning in January 22. Snow became heavy overnight and then became showery after daylight on January 23. The Grand Canyon Visitors Center measured 11.0 inches by 0800 AM on January 23. The Grand Canyon East Entrance reported 9.5 inches and the Grand Canyon Village 8.0 inches. Employees and volunteers shoveled snow off the upper portions of the popular Bright Angel Trail so that visitors could use the trail.
Heavy Snow, Yavapai County Mountains
- When
- January 23, 8:00 AM MST to January 24, 1:00 AM MST
- Where
- Yavapai County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
A spotter reported 7.5 inches of snow 2 miles south of Iron Springs.
Heavy Snow, Coconino Plateau
- When
- January 23, 10:00 AM MST to January 24, 10:00 AM MST
- Where
- Coconino Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Seven inches of snow fell three miles east of Ash Fork at an elevation of around 5,300 feet. Six inches of snow fell in Valle at around 6,000 feet elevation. Six inches of snow fell about 6 miles north of Ash Fork.
Heavy Snow, Northeast Plateaus and Mesas From Highway 264 North
- When
- January 23, 12:00 PM MST to January 24, 10:00 AM MST
- Where
- Northeast Plateaus and Mesas From Highway 264 North forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
An estimated 9 inches of new snow fell at around 5600 feet on Second Mesa. The 4 day total snowfall was 36 inches.
Heavy Snow, White Mountains
- When
- January 23, 1:00 PM MST to January 24, 7:00 AM MST
- Where
- White Mountains forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
The Show Low Airport received 6 inches of snow at an elevation of 6,400 feet. Alpine received 3 inches of snow at close to 8000 feet. A spotter 4 miles northwest of McNary received 9.5 inches of snow.
Heavy Snow, Little Colorado River Valley in Apache County
- When
- January 23, 1:00 PM MST to January 24, 7:00 AM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
Seven inches of new snow fell 7 miles north of Vernon at around 6,500 feet.
Heavy Snow, Northeast Plateaus and Mesas South of Highway 264
- When
- January 23, 1:00 PM MST to January 24, 10:00 AM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
An estimated 9 inches of new snow fell at around 5600 feet on Second Mesa. The 4 day total snowfall was 36 inches.
Heavy Snow, Chuska Mountains and Defiance Plateau
- When
- January 23, 2:00 PM MST to January 24, 8:30 AM MST
- Where
- Chuska Mountains and Defiance Plateau forecast zone
- Reported by
- Department of Highways
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
An estimated 14 inches of new snow fell 5 miles northwest of St Michaels at the summit if Highway 264 (7,600 feet elevation).
Avalanche, Western Mogollon Rim
- When
- January 23, 2:00 PM MST to 2:30 PM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Public
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Two avalanches were reported in Kachina Peaks Wilderness just north of Flagstaff after over seven feet of snow fell over a six day period. A 1500 foot by 700 foot slide went down Snowslide Canyon (on the north side of Agassiz Peak). It ripped out many 10 inch diameter trees.
Another avalanche slid down the north side of Doyle Peak.
Heavy Snow, Yavapai County Valleys and Basins
- When
- January 24, 8:00 PM MST to January 25, 8:00 AM MST
- Where
- Yavapai County Valleys and Basins forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
A persistent band of snow showers associated with a trailing shortwave behind the main low produced 4 inches of snow in Chino Valley at an elevation of around 4,800 feet. This much snow is not often seen at this elevation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, January 22, 20171 death · $4,000 · 1 in hail · 16 events
- Coastal Flood and Damaging Winds in Florida, January 22 to 23, 20171 injured · $188,000 · 55 kt wind · 16 events
- Wildfire and Strong Wind in Texas, January 22, 2017$125,000 · 3 events
- Flash Flooding in Georgia, January 22 to 23, 2017$57,000 · 7 events
- Tornadoes and Hail in Georgia, January 22, 2017EF1 · 18 events
- Winter Storm and Heavy Snow in Idaho, January 22 to 24, 2017$45,000 · 9 events
- Strong Wind in Texas, January 22, 20171 injured · $26,000 · 4 events
- Tornado and Damaging Winds in Georgia, January 22, 2017EF1 · 3 events
- Flash Flood and Debris Flows in California, January 22 to 23, 2017$160 · 69 kt wind · 24 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 22 to 23, 201752 kt wind · 17 events
- Winter Storm in Wyoming, January 22 to 25, 201713 events
- Winter Storm in Utah, January 22 to 24, 20179 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683132, 683166, 683167, 683343, 683171, 683538, 683543, 683348, 683540, 683542, 683537, 684941, 683790.